Alert archive / South Dakota / Winter Storm Warnings in 2019
Winter Storm Warning 6, NWS Aberdeen, SD
NWS Aberdeen, SD issued this winter storm warning at Mar 12, 2019, 3:01 PM CDT for 6 counties in South Dakota. It took effect at Mar 13, 2019, 7:00 AM CDT. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 12, 2019, 3:01 PM CDT (20:01 UTC)
- In effect from
- Mar 13, 2019, 7:00 AM CDT
- Expired
- Mar 13, 2019, 7:53 PM CDT
- In force
- 13 hr
- Issued by
- NWS Aberdeen, SD
Counties Brown County, SD, Buffalo County, SD, Hand County, SD, Hyde County, SD, Lyman County, SD, Spink County, SD
The radar
The Aberdeen radar (KABR), 107 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.0 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 798 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this winter storm warning went out at Mar 12, 12:49 PM CDT, 2 hours 12 minutes earlier.
Area forecast discussion, Mar 12, 12:49 PM CDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
1249 PM CDT Tue Mar 12 2019
.UPDATE...
Issued at 1014 AM CDT Tue Mar 12 2019
Wind speeds have diminished some across the far northeastern part
of the area, with webcams indicating improving conditions as far
as blowing snow goes. Therefore, have cancelled the Winter Weather
Advisory for that area. Still some areas of fog lingering across
mainly the northwestern part of the CWA. Otherwise, no major
changes made to the forecast this morning.
&&
.SHORT TERM...(Today through Wednesday Afternoon)
Issued at 334 AM CDT Tue Mar 12 2019
It's the lull before the storm. For today conditions overall should
be relatively tranquil as a mild airmass continues to advect into
the region (ie...H85 temps above +5C). Meanwhile, aloft a s/w is
pressing northeast across the state this morning per water vapor
loop. Overall the atmosphere is quite dry across the region this
morning and expected to remain that way so not expecting much if
anything from that wave. Morning sat pix also continue to indicate
roving areas of fog and low clouds, mainly west of the James valley.
Most of the fog should dissipate this morning with daytime heating.
Another batch of waa clouds could move into especially the eastern
cwa today from the south. Temperatures will be relatively mild,
topping out mainly in the 30s today, with perhaps some 40s over
south central sections of the state.
For tonight aviation progs/grids indicate plenty of fog spreading or
developing across the forecast area, and that seems logical based
on the melting that should ensue today. Low tonight should be
relatively mild and in the 20s, with a few teens for north central
South Dakota. Wednesday is the day the southwest CONUS upper low
starts tracking north/ne toward the region. Pcpn is expected to
gradually spread into the cwa from the south during the day. Types
will probably start off as freezing rain or rain and then transition
to snow during the day over the western CWA. Some fairly hefty pcpn
amounts are possible Wednesday into Wednesday night, likely leading
to some localized flood issues at that time. Icing may also become a
problem, especially from the James valley east toward Minnesota.
Temperatures are expected to top out in the low to mid 30s for most
areas.
.LONG TERM...(Wednesday Evening through Monday)
Issued at 334 AM CDT Tue Mar 12 2019
A very dynamic storm system will impact the region during the early
portion of the long term, or Wednesday night into Thursday night.
The period begins with a powerful surface low pressure system
passing southeast of South Dakota. Based on the NAEFS return
interval, the surface low is considered outside the climate average,
or extremely rare. It should come as no surprise winds on the
backside of the storm system are also rare, occurring once every 5
to 10 years, or outside the climate normal in locations. These
strong winds, along with moderate to heavy snowfall will produce
dangerous conditions west of the James River Valley Wednesday night
into Thursday afternoon. Precipitation type in eastern South Dakota
and western Minnesota is a completely different challenge. A few
models are showing warm air aloft with rain possible at the surface
very early Wednesday night. As colder air moves in, the pcpn type
should change over to freezing rain. Ice accumulation of a tenth of
an inch could be possible. A slower transition over to snow will
mean higher ice accumulation. Of course a faster transition would
equal more snow.
Precipitation should gradually diminish from west to east across the
state on Thursday with dry conditions likely by Thursday night.
Winds will slowly diminish from west to east Thursday through Friday
morning. Once falling snow ends, the threat for widespread blowing
snow should end shortly thereafter.
An uneventful long term is expected beyond the midweek storm system.
Dry conditions, but with below average temperatures are expected.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1246 PM CDT Tue Mar 12 2019
VFR conditions will persist longest at KABR/KPIR - with KMBG stuck
under some fog for the next few hours. KATY will see the worst
conditions this time period, with low stratus and reduced
visibility in fog. Precipitation will be moving up into the area
near the close of this TAF period as well, most likely only
reaching KPIR/KATY in the last hour or so.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Watch from Wednesday morning through late Thursday
night for SDZ003>011-015>023-033>037-045-048-051.
MN...Winter Storm Watch from Wednesday morning through late Thursday
night for MNZ039-046.
&&
UPDATE...Parkin
SHORT TERM...TDK
LONG TERM...SD
AVIATION...ConnellyHazardous weather outlook, Mar 12, 4:42 AM CDT, 10 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 442 AM CDT Tue Mar 12 2019 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-130945- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 442 AM CDT Tue Mar 12 2019 /342 AM MDT Tue Mar 12 2019/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Areas of fog are expected overnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A significant storm will bring rain, freezing rain, heavy snow and strong winds to the region for Wednesday and Thursday. Blizzard conditions are possible over the James and Missouri river valleys Wednesday night and Thursday. Heavy rain is possible over the Big Sioux valley Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 6:39 AM CDT | Winter Weather Advisory | ABR | Grant, Marshall, Roberts | 3 hr |
| Mar 12, 3:01 PM CDT | Blizzard Warning | ABR | Brown, Buffalo, Campbell, Clark, Codington, Corson and 20 more | 52 hr |
| Mar 12, 6:06 PM CDT | Dense Fog Advisory | ABR | Brown, Clark, Codington, Day, Deuel, Grant and 4 more | 15 hr |
Nearby
Winter Storm Warnings in South Dakota, 2019Every winter storm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.